Alert archive / North Dakota / Wind Advisories in 2009

Wind Advisory 8, NWS Bismarck, ND

April 15, 200914 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 15, 2009, 11:38 AM CDT for 14 counties in North Dakota. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2009, 11:38 AM CDT (16:38 UTC)
Expired
Apr 15, 2009, 9:01 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 151638
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1138 AM CDT WED APR 15 2009

...STRONG SOUTHEAST WINDS TODAY...

.STRONG SOUTHEAST WINDS AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM
WILL DEVELOP OVER SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON.
WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THROUGH
THE AFTERNOON AND INTO EARLY THIS EVENING. IT WILL REMAIN BREEZY
THROUGH THE EVENING...BUT WINDS SHOULD DROP BELOW ADVISORY
CRITERIA AROUND 7 PM CST.

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION WHILE DRIVING.

NDZ019>023-025-034>037-042-045>048-050-051-160045-
/O.NEW.KBIS.WI.Y.0008.090415T1638Z-090416T0200Z/
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...GARRISON...
MCCLUSKY...HARVEY...CARRINGTON...MANDAN...BISMARCK...STEELE...
JAMESTOWN...ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...
ASHLEY...OAKES
1138 AM CDT WED APR 15 2009 /1038 AM MDT WED APR 15 2009/

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

EXPECT GUSTY SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
THIS AFTERNOON AND EARLY THIS EVENING. WINDS WILL SUBSIDE AFTER 7
PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
000 
WWUS73 KBIS 152132
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
432 PM CDT WED APR 15 2009

...STRONG SOUTHEAST WINDS TODAY...

.STRONG SOUTHEAST WINDS AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM
WILL CONTINUE OVER SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND
EARLY EVENING. WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH HAVE
BEEN REPORTED OVER SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON.
THESE WINDS WILL GRADUALLY DIMINISH THROUGH THE EARLY EVENING AND
SHOULD FALL BELOW ADVISORY CRITERIA BY 9 PM...IF NOT SOONER.

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION WHILE DRIVING. SLOW DOWN AND KEEP BOTH HANDS ON THE
STEERING WHEEL.

NDZ019>023-025-034>037-042-045>048-050-051-160200-
/O.CON.KBIS.WI.Y.0008.000000T0000Z-090416T0200Z/
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...GARRISON...
MCCLUSKY...HARVEY...CARRINGTON...MANDAN...BISMARCK...STEELE...
JAMESTOWN...ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...
ASHLEY...OAKES
432 PM CDT WED APR 15 2009 /332 PM MDT WED APR 15 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

EXPECT GUSTY SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
THIS AFTERNOON AND EARLY THIS EVENING. WINDS WILL GRADUALLY
SUBSIDE DURING THE EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KBIS 160201
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT WED APR 15 2009

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DECREASED TO BELOW WIND ADVISORY CRITERIA OVER CENTRAL
NORTH DAKOTA AND THE WIND ADVISORY WHICH WAS IN EFFECT HAS EXPIRED.

NDZ019>023-025-034>037-042-045>048-050-051-160315-
/O.CAN.KBIS.WI.Y.0008.000000T0000Z-090416T0200Z/
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...GARRISON...
MCCLUSKY...HARVEY...CARRINGTON...MANDAN...BISMARCK...STEELE...
JAMESTOWN...ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...
ASHLEY...OAKES
901 PM CDT WED APR 15 2009 /801 PM MDT WED APR 15 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
ADVISORY. 

SCATTERED RAIN SHOWERS AND BREEZY CONDITIONS WILL CONTINUE
OVERNIGHT ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL NORTH DAKOTA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 15, 3:30 AM CDT, 8 hours 8 minutes earlier.

Area forecast discussion, Apr 15, 3:30 AM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT WED APR 15 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
LATEST WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL CLOSED LOW OVER
WESTERN NEVADA THIS MORNING...CONTINUING TO DIG SOUTHEAST AS UPPER
JET ENERGY ON ITS WEST SIDE DOESNT ROUND THE BASE OF THE LOW UNTIL
THURSDAY NIGHT. BY FRIDAY MORNING THE CLOSED UPPER LOW WILL BE
LOCATED OVER CENTRAL/NORTHERN NEW MEXICO. THE END RESULT OF THIS IS
WESTERN AND CENTRAL NORTH DAKOTA WILL REMAIN UNDER A MOIST SOUTHERLY
FLOW ALOFT THROUGH FRIDAY AFTERNOON BEFORE TRANSITIONING TO A
WESTERLY FLOW VIA THE NORTHERN BRANCH FRIDAY NIGHT. SEVERAL
SHORTWAVES WILL MOVE NORTH WITH ATTENDING RAIN SHOWERS. TODAY THE
RAIN SHOWERS WILL BE CONFINED TO OUR WESTERN ZONES...GRADUALLY
EXPANDING EAST TONIGHT. THE MODEL QPF FIELDS WOULD SUGGEST THE MOST
WIDESPREAD/HIGHEST PRECIPITATION SURGES WOULD BE TONIGHT THROUGH
THURSDAY AFTERNOON...THEN SOMEWHAT OF A LULL THURSDAY NIGHT WITH
LIGHTER AMOUNTS...WITH ANOTHER SURGE FOR FRIDAY PER GFS. THE 00Z
ECMWF WAS LESS AGGRESSIVE WITH FRIDAYS SHORTWAVE AND PRECIPITATION.
PRECIPITATION WILL REMAIN AS ALL LIQUID UNTIL THURSDAY AFTERNOON
WHEN THE FAR WEST WILL BE COLD ENOUGH FOR A MIX. THIS LEADING EDGE
OF COLDER AIR WILL SLOWLY MOVE EAST THROUGH THE REST OF THE SHORT
TERM BRINGING A MIX OF RAIN/SNOW TO PORTIONS OF THE CWA FRIDAY INTO
FRIDAY NIGHT AND THIS IS DISCUSSED BELOW.

AT THE SURFACE...AN INVERTED TROUGH WAS LOCATED ALONG THE
MONTANA/NORTH DAKOTA BORDER THIS MORNING. THIS HAS BEEN THE FOCUS
FOR RAIN SHOWERS PER LATEST RADAR LOOP. THE SURFACE TROF IS PARALLEL
TO THE UPPER FLOW AND THIS WILL BE THE SCENARIO THROUGH THURSDAY
NIGHT...THUS THE INVERTED TROF/PRECIPITATION WILL MAKE A SLOW
MOVEMENT EAST. HOWEVER THIS INVERTED TROF/CONVERGENCE ZONE WILL
CAUSE STRONG SOUTHEAST WINDS TODAY (20 TO 40 MPH) OVER OUR CENTRAL
AND EASTERN CWA ALONG WITH AN INCREASE IN CLOUDS AND HIGHS IN THE
60S. THE WEST WILL BE WET AND COOLER WITH HIGHS IN THE 50S. POPS
INCREASE INTO THE CHC CATEGORY TONIGHT OVER CENTRAL NORTH DAKOTA
WITH A GOOD CHANCE FOR RAIN OVER THE CWA THURSDAY. THE INVERTED TROF
MOVES EAST OF OUR CWA FRIDAY MORNING AND THEN COLDER AIR FROM THE
WEST WILL BEGIN MOVING EAST. AS MENTIONED ABOVE...THE GFS PORTRAYS
ANOTHER DECENT SHORTWAVE INITIATING A GOOD SURGE OF PRECIPITATION
FRIDAY...AND THE ECMWF IS LESS AGGRESSIVE. THE ECMWF SHOWS THE SAME
SHORTWAVE BUT THEN QUICKLY MINORS IT OUT. WILL BLEND BOTH SOLUTIONS
AT THIS TIME FAVORING THE GFS. THAT BEING SAID...EXPECT A RAIN/SNOW
MIX OVER WESTERN NORTH DAKOTA FRIDAY MORNING SPREADING AS FAR EAST
AS MINOT...GLEN ULLIN...AND HETTINGER BY LATE FRIDAY AFTERNOON. COLD
ENOUGH FOR SNOW SHOWERS FRIDAY NIGHT OVER WESTERN AND MOST OF
CENTRAL NORTH DAKOTA WITH THE EXCEPTION OF OUR SOUTHEAST ZONES AS
THE WARMER AIR BARELY HOLDS ON. COULD SEE UP TO ONE INCH OF SNOW
OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY AFTERNOON
INTO FRIDAY NIGHT. HIGH TEMPERATURES WILL COOL FROM THE 50S/60S
TODAY INTO THE 30S/40S FOR FRIDAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
CLOSED H5 LOW OVER THE CENTRAL PLAINS WILL LINGER INTO THE EARLY
PART OF THE EXTENDED PERIOD. THIS FEATURE ALSO HAS A WEAK NORTHERN
STREAM COMPONENT OF SHORTWAVE ENERGY WHICH MAY KEEP THE SCATTERED
SHOWERS LINGERING INTO SUNDAY EAST. AFTER MONDAY THE EUROPEAN AND
GFS START TO DIVERGE WITH THE GFS STRENGTHENING THE NORTHWEST FLOW
ALOFT KEEPING SOME SHORTWAVE ENERGY CLOSE TO THE NORTHERN PLAINS BY
WEDNESDAY. THE EUROPEAN BUILDS AN H5 RIDGE INTO THE NORTHERN
PLAINS THROUGH THE PERIOD. BOTH MODELS KEEP COLD AIR OVER THE
EASTERN US SO THERE WILL BE WARM TEMPERATURES...PROBABLY ABOVE
NORMAL WEST AND COOLER TEMPS...NEAR OR SLIGHTLY BELOW NORMAL EAST ON
TUESDAY AND WEDNESDAY. GENERALLY FOLLOWED EUROPEAN AND KEPT A
WARMING TREND IN THE WEST THROUGH THE PERIOD.

&&

.AVIATION...A COLD FRONTAL BOUNDARY HAS BECOME ORIENTED NORTHEAST TO
SOUTHWEST ACROSS WESTERN NORTH DAKOTA AT 3 AM CDT. THE FRONTAL
BOUNDARY IS BECOMING ORIENTED WITH FLOW ALOFT SO THIS FEATURE WILL
BE VERY SLOW TO MOVE THROUGH 24 HOURS. THE FOCUS FOR SHOWERS AND
ISOLATED THUNDERSTORMS WILL BE ALONG AND WEST OF THE FRONT TODAY.
CEILINGS AND VISIBILITIES WILL BE IN THE VFR CATEGORY. LOOKING AT
THE LOW LEVEL WINDS FROM THE DOPPLER RADAR..I HAVE FOLLOWED THE PREV
FORECAST AND PUT LOW LEVEL WIND SHEAR IN FCST THROUGH ABOUT NOON
CDT. AT MOT...BIS...AND JMS I EXPECT 2000 FT MSL WINDS OF 40 TO 50
KTS FROM THE SOUTHEAST WITH SFC WINDS SOUTHEAST AT 10 TO 20 MPH WED
MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/WAA
Hazardous weather outlook, Apr 15, 4:51 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT WED APR 15 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
451 AM CDT WED APR 15 2009 /351 AM MDT WED APR 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

RUNOFF FROM MELTING SNOW WILL CONTINUE TO CAUSE RIVER LEVELS TO
REMAIN AT FLOOD STAGE OR RISE TO NEAR OR ABOVE FLOOD STAGE OVER
MUCH OF WEST AND CENTRAL NORTH DAKOTA. AS A RESULT...NUMEROUS
FLOOD WARNINGS WILL REMAIN IN EFFECT FOR WESTERN AND CENTRAL NORTH
DAKOTA.

IN ADDITION...RAIN SHOWERS WILL BE LIKELY OVER WESTERN NORTH
DAKOTA TODAY AND BEGIN EXPANDING EAST TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LARGE AND SLOW MOVING LOW PRESSURE SYSTEM MOVING INTO THE
CENTRAL PLAINS WILL BRING WIDESPREAD RAIN SHOWERS TO WESTERN AND
CENTRAL NORTH DAKOTA WEDNESDAY THROUGH SATURDAY. SNOW MAY MIX WITH
RAIN WEST THURSDAY NIGHT...AND WEST AND CENTRAL FRIDAY NIGHT INTO
SATURDAY MORNING. ALTHOUGH SIGNIFICANT SNOWFALL IS NOT EXPECTED...SOME
LIGHT ACCUMULATIONS ARE POSSIBLE BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:07 PM CDTRiver Flood WarningBISRenville6 days

Nearby

Wind Advisories in North Dakota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.